Alert archive / North Carolina / Areal Flood Warnings in 2018

Areal Flood Warning 13, NWS Raleigh, NC

November 13, 2018Durham County, North Carolina

NWS Raleigh, NC issued this areal flood warning at Nov 13, 2018, 4:48 AM EST for Durham County, North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 13, 2018, 4:48 AM EST (09:48 UTC)
Expired
Nov 13, 2018, 10:28 AM EST
In force
6 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

County Durham County, NC

The radar

The Raleigh/Durham radar (KRAX), 54 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2018-11-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2018-11-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 736 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
414 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
736 m²/s²
0-3 km storm-relative helicity
1367 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this areal flood warning went out at Nov 13, 4:35 AM EST, 13 minutes earlier.

Area forecast discussion, Nov 13, 4:35 AM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
435 AM EST Tue Nov 13 2018

.SYNOPSIS...
A strong low pressure system will move southwest to northeast
through the Southeast U.S. today, followed by the passage of a
strong cold front tonight. Cold high pressure will return Wednesday.
Another area of low pressure will approach central NC from the
southwest Thursday and Thursday night.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 355 AM Tuesday...

A complex and unsettled weather will persist across central NC
through mid week, with another shot of locally heavy/excessive
rainfall late Wednesday night into Thursday.

Bands of moderate-locally heavy-rain exiting the Coastal Plain at
0830Z with patchy light in its wake. A moist mid/upper level SW flow
will maintain an abundantly moist air mass over central NC through
tonight, characterized by precip water values 1.2-1.6 inches (NW-
SE). Perturbations in the SW flow aloft will trigger scattered rain
showers throughout the morning through early afternoon. A slightly
more pronounced perturbation will approach from the SW later this
afternoon, increasing rain coverage once again though rainfall
intensity will be much less compared to the rains of Monday
afternoon-evening. The passage of this perturbation early this
evening will aid to drag a strong cold front into central NC
tonight. This boundary expected to slip sewd across our region this
evening. Nly flow on the back side of the front will advect a
notably cooler and slightly drier air mass into the lower levels of
the atmosphere while the flow aloft will remain SW. this overrunning
will maintain cloudy skies tonight into Wednesday.

The slipping of the front southward will diminish rain coverage and
intensity this evening with the highest rain chances confined to the
southern counties late tonight into the overnight. This will give
much of the region a needed respite from the rain.

Temperatures across the SE will fall this morning as the coastal
trough migrates back to the offshore waters, then stabilize/recover
this afternoon. Temperatures across the north-northwest should
recover some but still remain well below normal for mid November.
Highs should range from the upper 40s/around 50 NW to the upper 50s
SE. Behind the front, temperatures will stumble into the 30s across
most of the Piedmont, with lower 40s across the SE.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
As of 435 AM Tuesday...

A sfc dry air ridge will extend into central NC early Wednesday. The
cool stable air mass will limit rain chances for the most part with
just a slight/small chance of light over the southern counties.
While the lower levels will be cool and dry, a persistent SW flow
aloft will maintain a steady stream of moisture, result in
widespread overcast skies. The lack of sun and an unseasonably cold
air mass will result in temperatures a solid 15-18 degrees below
normal, generally in the mid-upper 40s.

Another potent s/w will round the base of the l/w trough over the
lower MS Valley and initiate a sfc wave to develop off the SE U.S.
coast Wednesday night. The approach of the s/w will back the 805mb
wind to a sely direction Wednesday night, increasing isentropic
upglide Wednesday night, leading to an expansive area of moderate
to locally heavy rain. At this time, appears the highest rainfall
intensity will be near or immediately west of our western periphery.
Considering our recent round of heavy rain, a flash flood watch may
be needed for sections of the Piedmont late Wednesday night into
Thursday, once it becomes more certain where the axis of heavy.
rainfall will lie.

While bulk of the precip will be rain, there is an outside chance
that the rain in the far NW Piedmont may mix at times with some
sleet during the pre dawn hours Thursday. Sfc temperatures are
forecast to hover near or just above freezing so not too overly
concerned about freezing rain occurring to the extent to cause any
ice accrual. Will need to monitor the temperature in vicinity of the
higher terrain over far western-northwest Forsyth County where
temperatures will have the highest risk of slipping just below
freezing just long enough prior to sunrise Thu to permit a brief
period of freezing rain to occur. Analyzing model forecast soundings
and running a couple in-house winter p-type algorithms indicate a
cold rain for the NW Piedmont, so will keep it simple for now and
maintain the mention of rain late Wednesday night/early Thu.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 355 AM Tuesday...

Through Thursday Night: The upper level low over the MS River Valley
will deepen and lift east-northeast on Thursday, then eastward over
the Appalachians and through the Virginias through Friday. Meanwhile
at the surface, a CAD airmass over the western half of NC that will
linger into Thursday/Thursday night. A pair of lows will develop and
move northeastward, parallel to one another, with NC in the middle.
The first will develop in association with the parent low aloft,
while the second will develop along the existing front over the
Southeast US coast and track northeast along the East Coast. Expect
precipitation associated with the systems to begin before daybreak
Thursday, with the best chances for rainfall across the area between
midnight Thursday and midnight Friday. The GFS continues to the the
faster model, but timing is only off by 6 hrs or less. Thursday's
high temperatures are a bit tricky, but expect upper 30s NW to low
50s SE, albeit highly dependent on the coastal low and lingering
wedge. Lows generally in the mid 30s to low 40s.

Friday through Monday: As the lows lift off to the northeast away
from the region the forecast is expected to dry out. While cooler
air will advect into the area in the wake of the lows, the surface
high will linger over the Gulf Coast. As a result, overnight lows
will remain well below normal, while high temperatures will actually
moderate in the wake of the system. Temperatures are actually
expected to hold fairly steady through the remainder of the forecast
period, with highs generally in the 50s and lows in the mid 30s. A
reinforcing cold front may bring a better push of cold air early
next week, however it's too far out to say for sure.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
As of 110 AM Tuesday...

Widespread adverse/poor aviation conditions will persist across
central NC through this morning with slight improvement anticipated
this afternoon into the evening hours. Wide rain will gradually
taper off through 10Z, with scattered showers expected across the
region after 10Z. Another batch of scattered-numerous showers will
lift newd across central NC this afternoon. Ceilings are expected to
remain IFR/LIFR through 14z, then lift mainly into the MVFR category
this afternoon. Ceilings may briefly lift into the VFR category late
this afternoon-evening before lowering back into the MVFR category.

Another round of rain and persistent low ceilings will occur
Wednesday through Thursday across central NC. A definitive
improvement in aviation conditions with VFR parameters anticipated
for Friday and Saturday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...KC
AVIATION...WSS
Hazardous weather outlook, Nov 12, 11:23 PM EST, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1123 PM EST Mon Nov 12 2018

NCZ007>011-021>028-038>043-073>078-083>086-088-089-140430-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
1123 PM EST Mon Nov 12 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Widespread rain along with periods of heavy rain will continue over
central North Carolina through tonight. Storm total rainfall amounts
by early Tuesday should range between 2 and 3 inches, with locally 4
inches in the eastern Piedmont. This rainfall will lead to plenty of
urban and small stream flooding, with the potential for isolated
flash flooding in urban areas around the Triangle and Greensboro. In
addition, some minor river flooding on the Haw, Neuse, and Tar Rivers
is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Another round of widespread rain, possibly heavy, is expected
late Wednesday into Thursday. Another 1 to 2 inches of rain is
expected. This may lead to additional flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Nov 12, 11:21 PM EST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1121 PM EST MON NOV 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     FLASH FLOOD      3 ENE GREENSBORO        36.10N 79.78W
11/12/2018                   GUILFORD           NC   911 CALL CENTER

            ROAD CLOSURE AT YANCEYVILLE ST AND E
            CORNWALLIS DR DUE TO FLOODING.

&&

JFD
Local storm report, Nov 12, 11:54 PM EST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1154 PM EST MON NOV 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     FLASH FLOOD      1 NE CARRBORO           35.92N 79.07W
11/12/2018                   ORANGE             NC   COUNTY OFFICIAL

            MULTIPLE ROADS WERE REPORTED FLOODED IN
            CHAPEL HILL, INCLUDING UMSTEAD ROAD, ESTES
            DRIVE, CLELAND ROAD, AND OLD MASON FARM
            ROAD.

&&

BSD
Local storm report, Nov 13, 1:01 AM EST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
101 AM EST TUE NOV 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 PM     FLASH FLOOD      3 SW MONTICELLO         36.17N 79.71W
11/12/2018                   GUILFORD           NC   911 CALL CENTER

            ECKERSON ROAD WAS REPORTED FLOODED AT
            PRIVATE DRIVE.

&&

BSD
Special weather statement, Nov 13, 2:08 AM EST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Raleigh NC
208 AM EST TUE NOV 13 2018

NCZ042-078-089-130800-
Johnston NC-Sampson NC-Wayne NC-
208 AM EST TUE NOV 13 2018

...A HEAVY RAIN SHOWER WITH A RUMBLE OF THUNDER WILL AFFECT
WAYNE...NORTHEASTERN SAMPSON AND SOUTHEASTERN JOHNSTON COUNTIES
UNTIL 300 AM EST...

At 206 AM EST, Doppler radar was tracking a heavy rain shower 13
miles north of Clinton, moving northeast at 45 mph.

Wind gusts up to 40 mph will be possible with this heavy shower.

Locations impacted include...
Goldsboro, Fremont, Walnut Creek, Pikeville, Newton Grove, Eureka,
Hobbton, Mar-Mac, Brogden and Nahunta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3534 7782 3520 7815 3519 7816 3518 7816
      3506 7843 3521 7855 3559 7792 3559 7782
      3553 7782 3543 7783 3541 7781 3539 7780
TIME...MOT...LOC 0706Z 236DEG 40KT 3518 7842

WSS
Special weather statement, Nov 13, 2:32 AM EST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Raleigh NC
232 AM EST TUE NOV 13 2018

NCZ078-130800-
Wayne NC-
232 AM EST TUE NOV 13 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAYNE COUNTY UNTIL
300 AM EST...

At 232 AM EST, Doppler radar was tracking a strong thunderstorm over
Mount Olive, moving northeast at 45 mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Goldsboro, Mount Olive, Walnut Creek, Seven Springs, Brogden, Cliffs
Of The Neuse State Park and Elroy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3536 7782 3532 7783 3518 7783 3516 7788
      3515 7789 3517 7793 3516 7797 3518 7799
      3519 7802 3519 7804 3518 7807 3518 7811
      3523 7815 3543 7783 3541 7781 3538 7780
TIME...MOT...LOC 0732Z 236DEG 39KT 3520 7802

WSS
Local storm report, Nov 13, 2:59 AM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
259 AM EST TUE NOV 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     FLASH FLOOD      2 WNW PURNELL           36.03N 78.60W
11/13/2018                   WAKE               NC   LAW ENFORCEMENT

            FLASH FLOODING IS CAUSING THE NEW LIGHT
            CREEK TO OVERFLOW A BRIDGE ON MANGUM DAIRY
            ROAD. THE ROAD IS IMPASSABLE.

&&

KC

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 7:11 PM ESTAreal Flood AdvisoryRAHGuilford6 hr
Nov 12, 8:37 PM ESTFlash Flood WarningRAHGuilford6 hr
Nov 12, 8:49 PM ESTFlash Flood WarningRAHDurham, Orange8 hr
Nov 12, 9:47 PM ESTRiver Flood WarningRAHAlamance37 hr
Nov 12, 9:47 PM ESTRiver Flood WarningRAHChatham45 hr
Nov 12, 9:54 PM ESTAreal Flood AdvisoryRAHWake9 hr
Nov 12, 10:07 PM ESTAreal Flood AdvisoryRAHAlamance, Durham, Orange, Person9 hr
Nov 12, 11:21 PM ESTAreal Flood AdvisoryRAHAnson, Chatham, Harnett, Hoke, Lee, Montgomery and 5 more3 hr
Nov 12, 11:27 PM ESTFlash Flood WarningRAHChatham, Lee, Wake6 hr
Nov 12, 11:59 PM ESTAreal Flood AdvisoryRAHFranklin, Granville, Halifax, Nash, Vance, Warren6 hr
Nov 13, 12:08 AM ESTAreal Flood AdvisoryRAHCumberland, Harnett, Hoke, Johnston, Sampson, Scotland3 hr
Nov 13, 12:15 AM ESTRiver Flood WarningRAHChatham, Lee4 days
Nov 13, 2:08 AM ESTSpecial Weather StatementRAHWayne52 min
Nov 13, 2:12 AM ESTAreal Flood AdvisoryRAHMoore, Randolph6 hr
Nov 13, 2:18 AM ESTAreal Flood AdvisoryRAHDavidson6 hr
Nov 13, 2:32 AM ESTSpecial Weather StatementRAHWayne28 min
Nov 13, 2:52 AM ESTRiver Flood WarningRAHJohnston41 hr
Nov 13, 3:31 AM ESTRiver Flood WarningRAHAnson, Stanly19 hr
Nov 13, 4:24 AM ESTRiver Flood WarningRAHHarnett30 hr
Nov 13, 4:35 AM ESTRiver Flood WarningRAHCumberland5 days
Nov 13, 4:39 AM ESTRiver Flood WarningRAHJohnston4 days
Nov 13, 6:34 AM ESTAreal Flood WarningRAHChatham, Wake6 hr
Nov 13, 7:54 AM ESTAreal Flood WarningRAHPerson6 hr
Nov 13, 8:57 AM ESTRiver Flood WarningRAHFranklin53 hr
Nov 13, 9:00 AM ESTRiver Flood WarningRAHWayne9 days
Nov 13, 9:02 AM ESTRiver Flood WarningRAHCumberland5 days

Nearby

Areal Flood Warnings in North Carolina, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.